Reye syndrome or drug-induced symptoms?
Reye syndrome and anti-emetics
Reye syndrome and medication use
Springer Online Journal Archives 1860-2000
Abstract By analysing two patients initially diagnosed as Reye syndrome evidence is given that in some patients considered as having Reye syndrome, the syndrome is an escalation of symptoms due to viral disease and to unrecognized drug-induced encephalopathy, mainly by anti-emetics. A detailed drug history, considering all medication — not exclusively aspirin — taken during the full course of the illness is essential to differentiate between Reye syndrome and drug-induced symptoms. In addition, a critical analysis is presented of the four main case-control surveys that have lead to the proposal that salicylates are primary causative agents of Reye syndrome. In these surveys, medications given during the prodromal illness were adequately recorded, but other drugs given after the onset of vomiting have been overlooked or deliberately excluded. New epidemiological studies are needed, recording all drugs given to the patients throughout the full course of their illness until the moment of admission, in order to elucidate the mystery of Reye syndrome.
Type of Medium: